Peptic ulcerations are related to systemic rather than local effects of low-dose aspirin.
until further notice
SourceClinical Gastroenterology and Hepatology, 6, 3, (2008), pp. 309-13
Article / Letter to editor
Display more detailsDisplay less details
Clinical Gastroenterology and Hepatology
SubjectIGMD 2: Molecular gastro-enterology and hepatology; NCEBP 14: Cardiovascular diseases; UMCN 2.1: Heart, lung and circulation; UMCN 5.5: Nutrition and Health
BACKGROUND & AIMS: Effervescent calcium carbasalate is a calcium-salt of acetylsalicylic acid causing less local gastric damage than acetylsalicylic acid at high doses in healthy controls. The aim of the study was to investigate the incidence of peptic ulcers in a population-based cohort using bioequivalent low-dose acetylsalicylic acid (80 mg) or effervescent calcium carbasalate (100 mg). METHODS: Incident acetylsalicylic acid or effervescent calcium carbasalate users were identified from the Integrated Primary Care Information database. The study cohort comprised 19,819 subjects: 11,891 on acetylsalicylic acid and 7928 on effervescent calcium carbasalate. Incidence rates for documented peptic ulcer disease confirmed by endoscopy were calculated and time-dependent adjusted Cox regression analysis was used to compare the risk of peptic ulcers for patients using acetylsalicylic acid or effervescent calcium carbasalate. RESULTS: During an average 1.85 years of follow-up evaluation, 115 ulcers were found. The risk for developing a peptic ulcer during drug use was: 3.07 per 1000 person-years for acetylsalicylic acid and 4.31 for effervescent calcium carbasalate. The risk of peptic ulcers was not statistically significantly higher in patients using effervescent calcium carbasalate than in acetylsalicylic acid users (adjusted hazard ratio, 1.39; 95% confidence interval, 0.92-2.12). CONCLUSIONS: The incidence rate of peptic ulcer disease is similar in patients using low-dose effervescent calcium carbasalate compared with regular low-dose acetylsalicylic acid. This implicates that peptic ulcers seem to be related to systemic rather than to local effects of low-dose acetylsalicylic acid.
Upload full text
Use your RU credentials (u/z-number and password) to log in with SURFconext to upload a file for processing by the repository team.